Alert archive / North Carolina / Wind Advisories in 2017

Wind Advisory 14, NWS Newport/Morehead City, NC

December 12, 2017

NWS Newport/Morehead City, NC issued this wind advisory at Dec 12, 2017, 5:34 AM EST. It took effect at Dec 12, 2017, 7:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2017, 5:34 AM EST (10:34 UTC)
In effect from
Dec 12, 2017, 7:00 PM EST
Expired
Dec 13, 2017, 6:00 AM EST
In force
11 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

697 
WWUS72 KMHX 121034
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
534 AM EST Tue Dec 12 2017

NCZ103-104-122245-
/O.NEW.KMHX.WI.Y.0014.171213T0000Z-171213T1500Z/
/O.CON.KMHX.FZ.W.0007.171213T0800Z-171213T1400Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
534 AM EST Tue Dec 12 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
WEDNESDAY...

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EST
WEDNESDAY...

The National Weather Service in Newport/Morehead City has issued
a Wind Advisory, which is in effect from 7 PM this evening to
10 AM EST Wednesday.

* TEMPERATURES...Around 32 degrees.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Strongest winds to occur from this evening through
  early Wednesday morning. Freezing temperatures to occur late 
  tonight and early Wednesday.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. Frost and freeze 
  conditions may damage sensitive vegetation. Take steps now to 
  protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
793 
WWUS72 KMHX 122048
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
348 PM EST Tue Dec 12 2017

NCZ103-104-130900-
/O.CON.KMHX.FZ.W.0007.171213T0800Z-171213T1400Z/
/O.CON.KMHX.WI.Y.0014.171213T0000Z-171213T1500Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
348 PM EST Tue Dec 12 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST WEDNESDAY...

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EST
WEDNESDAY...

* TEMPERATURES...In the lower 30s.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Strongest winds to occur from this evening through 
  early Wednesday morning. Freezing temperatures to occur late 
  tonight and early Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Frost and freeze conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
259 
WWUS72 KMHX 130835
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
335 AM EST Wed Dec 13 2017

NCZ103-104-131300-
/O.EXT.KMHX.FZ.W.0007.000000T0000Z-171213T1300Z/
/O.EXT.KMHX.WI.Y.0014.000000T0000Z-171213T1100Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
335 AM EST Wed Dec 13 2017

...FREEZE WARNING NOW IN EFFECT UNTIL 8 AM EST THIS MORNING...
...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

* TEMPERATURES...In the lower 30s.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Strongest winds to occur early this morning. Freezing
  temperatures to occur early this morning as well. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. Frost and freeze 
  conditions may damage sensitive vegetation. Take steps now to 
  protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
996 
WWUS72 KMHX 131106
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
606 AM EST Wed Dec 13 2017

NCZ103-104-131300-
/O.EXP.KMHX.WI.Y.0014.000000T0000Z-171213T1100Z/
/O.CON.KMHX.FZ.W.0007.000000T0000Z-171213T1300Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
606 AM EST Wed Dec 13 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...
...WIND ADVISORY HAS EXPIRED...

* TEMPERATURES...In the lower 30s.

* TIMING...Freezing temperatures to occur early this morning.  
 
* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Dec 12, 5:02 AM EST, 32 minutes earlier.

Area forecast discussion, Dec 12, 5:02 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
502 AM EST Tue Dec 12 2017

.SYNOPSIS...
A strong cold front will approach the area and push through
late today, bringing colder temperatures tonight and
Wednesday. Another cold front will cross late Thursday. Low
pressure will pass near the coast Friday. High pressure will
build over the area this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 3 AM Tuesday...A strong cold front will approach the
area, crossing the region late this afternoon. Expecting dry
weather to continue with only the GFS model implying a brief
isolated shower possible late today into this evening immediate
coast. Increasing mid and high clouds will be the rule along
with breezy conditions inland/windy coast. Low level thickness
forecasts support highs in the upper 50s to lower 60s. Could see
falling temps later this afternoon well inland as strong cold
advection occurs behind the cold front.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 3 AM Tuesday...Clearing skies and turning much colder
tonight as a NW flow of modified arctic air sweeps across the
area behind the front. Lows inland will be 25 to 30 and around
32 Outer Banks where a Freeze Warning will be issued. Breezy
conditions inland/windy coast will continue coming close to Wind
Advisory criteria along the coast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330 AM Tuesday...An upper trough will persist across the
eastern CONUS through the rest of the week with a series of
shortwaves moving through the flow aloft, although expect mainly
dry conditions as moisture will be limited. Weak ridging builds
into the area this weekend with a system moving into the region
early next week bringing a better chance of rain.

Wednesday...An arctic airmass will be in place behind the
departing upper trough. Expect mainly sunny skies but strong CAA
continues with low level thicknesses suggesting highs will be
limited to the upper 30s to lower 40s.

Wednesday night through Thursday night...Temps fall quickly Wed
evening with mainly clear skies and light winds but another
shortwave approaches bringing increasing mid and high clouds
with winds becoming SW and increasing some late evening and
after midnight, especially along the coast. The sub-cloud layer
remains very dry and don't expect any precip to reach the ground
across eastern NC. Temps inland will likely hold steady around
30 and may even rise a degree or two late evening and overnight,
with coastal sections likely seeing temps rise a few degrees.
Will see clearing skies early Thu with WSW flow continuing much
of the day with the front progged to push through late in the
day. Low level thicknesses suggest highs will reach around
50-55. High pressure briefly builds into the region Thu night
with lows expected in the low to mid 30s inland to low to mid
40s along the coast.

Friday and Friday night...A more robust upper trough approaches
the region Fri and pushes across the region Fri night. Weak low
pressure develops across the Southeast in response and lifts
across or just off the NC coast Fri. Will likely see more clouds
than the previous system but the column remain fairly dry and
not anticipating any precip except perhaps along the coast where
a bit more moistening possible, especially if the low takes an
inland track. The low lifts NE of the area Fri night and deepens
with CAA ramping up. Highs Fri generally in the mid 50s with
lows in the low 30s inland to upper 30s/low 40s coast Fri
night.

Saturday through Sunday...Weak ridging and sfc high pressure
build into the region this weekend keeping conditions dry. Cool
temps expected Sat with highs in the mid to upper 40s and lows
in the lower 30s inland to low to mid 40s along the coast. High
pressure moves offshore Sun with increasing clouds ahead of an
approaching shortwave. Return flow will bring a warming trend
Sun with highs expected in the mid 50s to around 60.

Sunday night and Monday...Another shortwave trough approaches
the region early next week but models not in best agreement in
the details with the 00z ECMWF depicting a much more robust
trough approaching bringing greater QPF amounts across the
region. Either way the global models agree some precip pushes
across the region this period and have chance PoPs.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Short Term /through tonight/...
As of 150 AM Tuesday...High confidence that VFR conditions will
prevail through the TAF cycle as dry weather will continue
through Wednesday. Cloud bases associated with the passage of a
strong cold front this afternoon/early evening will be above
3000 ft. Strong SW winds shifting to NW late today and tonight
will gust to 25 knots.

Long Term /Wednesday through Saturday/...
As of 415 AM Tuesday...Pred VFR conditions expected through the
long term. A couple shortwave trough push across the region
through the period, one Wed night and another Friday bringing
increasing clouds but cigs expected to remain VFR.

&&

.MARINE...
Short Term /through tonight/..
As of 3 AM Tuesday...Gale Warnings have been issued for all the
waters except for the inland rivers (where a Small Craft
Advisory is in effect) for strong flow associated with the
passage of a cold front late today. SW winds will increase 20 to
30 kt today ahead of the front then become NW late today and
tonight while increasing to 25 to 35 kt behind the front. Seas
will build to 5 to 9 ft today and tonight.

Long Term /Wednesday through Saturday/...
As of 430 AM Tuesday...Several shortwave trough and attendant
cold front push across the waters through the long term bringing
poor boating conditions much of the period. WNW winds around
20-30 kt with gusts to Gale Force with seas around 5-9 ft to
start Wednesday, gradually diminishes through the day as high
pressure builds in from the SW. W winds around 10-20 kt Wed
evening back to SW and increase to 15-25 kt late Wed night/early
Thu ahead of the next frontal system. Seas briefly drop to 3-5
ft Wed night but are progged to build back to 4-8 ft Thu. The
front pushes through late Thu with winds becoming WNW around
10-20 kt, then becomes NE around 5-10 kt with seas subsiding to
2-4 ft Thu night with weak high pressure building in from the
north. A weak area of low pressure is progged to move across the
waters Fri with winds becoming SW around 10-20 kt Fri
afternoon, then NW around 15-25 kt Fri night as the low rapidly
deepens off the mid-Atlantic and New England coast. Seas build
back to 4-7 ft late Fri and Fri night. Winds gradually diminish
to W around 10-15 kt Sat afternoon with seas subsiding to 2-4 ft
late.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Warning from 3 AM to 9 AM EST Wednesday for NCZ103-104.
MARINE...Small Craft Advisory from 7 PM this evening to 1 PM EST
     Wednesday for AMZ136-137.
     Gale Warning from 7 PM this evening to 10 AM EST Wednesday for
     AMZ130-131-135-156-158.
     Gale Warning from 4 PM this afternoon to 1 PM EST Wednesday
     for AMZ150-152-154.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...SK
AVIATION...JME/SK
MARINE...JME/SK
Hazardous weather outlook, Dec 11, 3:55 PM EST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
355 PM EST Mon Dec 11 2017

NCZ029-044>047-079>081-090>095-098-122100-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
355 PM EST Mon Dec 11 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-122100-
Outer Banks Dare-Outer Banks Hyde-
355 PM EST Mon Dec 11 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Freezing temperatures will be possible Wednesday morning with lows
forecast into the lower 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:26 AM ESTGale WarningMHX37 hr
Dec 12, 3:27 AM ESTFreeze WarningMHX29 hr
Dec 12, 5:35 AM ESTLow Water AdvisoryMHX29 hr

Nearby

Wind Advisories in North Carolina, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.